Kansas, 2005

Tornado and Hail in Kansas, November 27, 2005

November 27, 2005 · NWS TOP · 2 events in 2 counties and zones

1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 27, 4:55 AM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Nov 27, 4:55 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
455 AM CST SUN NOV 27 2005

.DISCUSSION...

PRECIPITATION TYPE...AMOUNTS AND TIMING ARE MAIN FCST CONCERNS.

WATER VAPOR IMAGERY SHOWING DIGGING AND AMPLIFYING UPPER TROUGH INTO
THE SOUTHERN ROCKIES. THIS SYSTEM WILL CONTINUE TO DEEPEN RAPIDLY
TODAY WITH SFC LOW OVER SOUTHWEST KS THIS MORNING LIFTING NORTHEAST
TO NEAR MHK BY THIS EVENING AND INTO SOUTHEAST NE LATER TONIGHT.
THIS WILL KEEP THE SOUTHERN AND EASTERN PORTIONS OF THE CWA IN THE
WARMER SECTOR OF THE STORM THROUGH TONIGHT WITH THE COLDER AIR
POURING INTO THE NORTH CENTRAL COUNTIES TOWARDS MIDNIGHT WHERE A
CHANGEOVER TO SNOW WILL BEGIN. AHEAD OF THE SFC LOW...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MAINLY IN THE
AFTERNOON AND RACE NORTHEAST THROUGH THIS EVENING OVER THE EASTERN
COUNTIES AS THE COLD RAIN AND SNOW BEGIN WEST. WITH IMPRESSIVE SHEAR
PARAMETERS...DYNAMICS AND STEEPENING LAPSE RATES...SEVERE
THUNDERSTORMS WITH WIND AND HAIL POTENTIAL ARE POSSIBLE...ESPECIALLY
FAR EASTERN CWA...ALTHOUGH MOSTLY CLOUDY SKIES WILL BE A NEGATIVE
FACTOR ON DESTABILIZATION.

HIGHS TODAY WILL BE CHALLENGING WITH FRONT EDGING EASTWARD ALONG
WITH CLOUDS AND PRECIP POTENTIAL. FOR NOW...WILL RANGE FROM
MID/UPPER 50S NORTHCENTRAL TO MID/UPPER 60S SOUTHEAST COUNTIES. AT
THIS TIME...APPEARS AROUND AN INCH OF SNOW IS POSSIBLE FAR NORTHWEST
CWA TONIGHT WITH MUCH LIGHTER AMOUNTS FURTHER EAST ACROSS WEST AND
NORTHERN CWA AS GROUND TEMPS WILL REMAIN WARM AS CHANGEOVER OCCURS
SO THAT THE LENGTH OF TIME ON ACCUMULATING SNOW RATES IS IN
QUESTION. AS A RESULT...HAVE HELD OFF ON ISSUING ANY ADVISORY FOR
THE SNOW WITH AMOUNTS STILL IN QUESTION. MUCH HEAVIER SNOWFALL
AMOUNTS WILL OCCUR NOT TOO FAR TO THE NORTH AND WEST OF THE CWA
TONIGHT. LIGHT SNOW WILL THEN BE POSSIBLE ACROSS MAINLY THE NORTHERN
CWA ON MONDAY...BUT AMOUNTS WILL BE MINOR...DIMINISHING MONDAY
EVENING.

STRONG GUSTY WINDS WILL DEVELOP BEHIND THE COLD FRONT TONIGHT AND
CONTINUE INTO MONDAY AS HIGHS GENERALLY STAY IN THE 30S WITH SOME
LOW 40S EARLY EASTCENTRAL. FEW OR NO CHANGES MADE TO GRIDS BEYOND
MONDAY NIGHT AS ANOTHER SHORTWAVE MOVES THROUGH THE CWA WEDNESDAY
AND WEDNESDAY NIGHT PROVIDING ANOTHER CHANCE FOR RAIN OR
SNOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CST SUN NOV 27 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND
OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY
TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE.  WHILE
THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT
OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION
IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE
LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH
CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH
THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Nov 27, 9:56 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-271800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
956 AM CST SUN NOV 27 2005

...A MIX OF HAZARDOUS WEATHER CONDITIONS EXPECTED TODAY AND TONIGHT...

A STRONG SYSTEM MOVING OUT OF THE ROCKIES TODAY WILL BRING STRONG
THUNDERSTORMS...STRONG WINDS...AND SNOWFALL TO PORTIONS OF
NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT.

AS THE SYSTEM APPROACHES...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS
ARE EXPECTED MAINLY ALONG AND EAST OF A HIAWATHA TO TOPEKA TO EMPORIA
LINE. THESE STORMS MAY BRING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

AS THE SYSTEM MOVES NORTHEAST TONIGHT...STRONG NORTHWESTERLY WINDS
ON THE BACK OF THE SYSTEM WILL BRING IN MUCH COLDER AIR...AND
CHANGE ONGOING RAINFALL OVER TO SNOW AROUND MIDNIGHT IN NORTHEAST
AND NORTH CENTRAL KANSAS. WHILE ACCUMULATIONS MAY ONLY REACH A FEW
INCHES...SUSTAINED WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL
CREATE BLOWING AND DRIFTING OF SNOWFALL. EXPECT REDUCED VISIBILITY
AND HAZARDOUS TRAVEL CONDITIONS IN SNOWFALL...MAINLY ALONG AND
NORTHWEST OF A MARYSVILLE TO ABILENE TO CLAY CENTER LINE. AS THE
COLD AIR MOVES IN QUICKLY...RAIN COVERED ROADWAYS MAY QUICKLY
BECOME SLICK IN ICE AND SNOW.

THIS IS A POTENTIALLY DANGEROUS DEVELOPING WEATHER SITUATION. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS
OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 27, 1:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CST SUN NOV 27 2005

KSZ021>024-026-034>040-054>056-058-059-272115-
CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
104 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN
EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON              COFFEY                DOUGLAS
FRANKLIN              GEARY                 LYON
MORRIS                OSAGE                 SHAWNEE
WABAUNSEE

IN NORTH CENTRAL KANSAS

CLAY                  DICKINSON             OTTAWA

IN NORTHEAST KANSAS

JACKSON               JEFFERSON             POTTAWATOMIE
RILEY

THIS INCLUDES THE CITIES OF...ABILENE...CLAY CENTER...EMPORIA...
JUNCTION CITY...LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA.

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Dickinson

When
November 27, 1:30 PM CST
Where
Dickinson County, Hope
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.067

Tornado, Morris

When
November 27, 2:05 PM CST to 2:15 PM CST
Where
Morris County, 1 mi SW of Burdick
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
38.550, -96.850

The tornado touched down 1 mile SW of Burdick and travelled north for 3 miles and dissipated 2 miles NW of Burdick while causing no damage. It was rated F0. The parent thunderstorm was a mini-supercell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480209, 5480210.